Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 281, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 23, 2002, 4:04 PM CDT for Cherokee County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2002, 4:04 PM CDT (21:04 UTC)
- Expired
- Aug 23, 2002, 4:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 125 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 4:09 PM CDT | Thunderstorm Wind 50 E | Columbus, KS | |
| Aug 23, 4:30 PM CDT | Thunderstorm Wind 60 E | Countywide, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1231 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
720
WUUS53 KSGF 232104
SVRSGF
KSC021-232145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 PM CDT FRI AUG 23 2002
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN KANSAS
* UNTIL 445 PM CDT
* AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
COLUMBUS...OR 10 MILES EAST OF OSWEGO...AND MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COLUMBUS...SCAMMON...WEIR BY 410 PM CDT.
BAXTER SPRINGS BY 425 PM CDT.
GALENA BY 430 PM CDT.
THE TOWNS OF SHERWIN...HALLOWELL...STIPPVILLE...NEUTRAL AND CRESTLINE
ARE ALSO IN THE PATH OF THIS STORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3728 9499 3710 9506 3701 9503 3699 9464
3732 9463
LINDENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:10 PM CDT, 54 minutes earlier.
Area forecast discussion, Aug 23, 3:10 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 310 PM CDT FRI AUG 23 2002 MAIN FORECAST CHALLENGE WILL TIMING AND AREAL COVERAGE OF RAIN CHANCES THROUGH THE UPCOMING WEEKEND. WIDELY SCATTERED CONVECTION OCCURRING OVER THE MAINLY THE SOUTHERN PORTION OF THE FORECAST AREA. ONE BAND OF CONVECTION EXITING EASTERN COUNTIES ASSOCIATED WITH A SMALL CONVECTIVE COMPLEX THAT MOVED THROUGH THE FORECAST AREA EARLIER TODAY. OTHER ISOLATED TO WIDELY SCATTERED SHOWERS HAVE FORMED ON THE PERIPHERY OF THE CONVECTIVE CLOUD SHIELD WHERE CAPES HAVE RISEN TO 3500 J/KG. WILL LEAVE IN A SMALL RAIN CHANCE FOR EARLY EVENING OVER MY SOUTHERN COUNTIES. AVN 00Z AND 12Z RUNS CONSISTENT WITH ETA AND BOTH ARE FAIRLY CLOSE ON MIDLEVEL PATTERN CHANGE UNFOLDING THIS WEEKEND. HAVE PRIMARILY LEANED TOWARD THE ETA/MESO ETA FOR THE SHORT TERM BASED ON BETTER HANDLING OF SFC COLD FRONT NOW OVER NORTHERN MISSOURI. AVN SEEMS TOO FAST IN PUSHING THE FRONT SOUTHWARD THROUGH THE AREA. STRONG UPPER JET OVER THE GREAT BASIN INTO THE CENTRAL ROCKIES AT 18Z. THIS IS PROGGED TO NOSE INTO THE CENTRAL HIGH PLAINS LATER TONIGHT INTO LOW LEVEL THETA-E RIDGE AND AREA OF LOW LEVEL MOISTURE ADVECTION. COMPLEX OF STORMS SHOULD EVOLVE OVER THE HIGH PLAINS AND OF KS AND NEB. CORFIDI VECTORS JUST SOUTH OF DUE EAST ACROSS KANSAS AND STORMS SHOULD CONTINUE TO MOVE AND DEVELOP EASTWARD ALONG THE 85H FRONT AS THE LOW LEVEL JET GRADUALLY VEERS LATE TONIGHT AND EARLY SATURDAY. SOME STORMS COULD REFIRE SATURDAY AND SATURDAY NIGHT WITH LOW LEVEL BAROCLINIC ZONE STILL IN PLACE OVER SOUTHWEST MO AND 30H JET NOSING INTO THE REGION. WILL KEEP RAIN CHANCES THROUGH MOST OF THE WEEKEND WITH BEST CHANCES GENERALLY OVER SOUTHWEST CORNER OF MISSOURI AND SOUTHEAST KS. MIDLEVEL CLOSED LOW EVENTUALLY BECOMES ESTABLISHED OVER TN BY MONDAY. NEW ETA CLOSES THIS SYSTEM OFF SOMEWHAT FARTHER WEST THAN THE AVN. CANT RULE THE POSSIBILITY OF SHOWERS IN THE UPPER CYCLONIC FLOW OVER SOUTHEASTERN MO EARLY NEXT WEEK...BUT WILL DRY FORECAST AS IS FOR NOW. 00Z AVN BRINGS ANOTHER MIDLEVEL SYSTEM INTO THE AREA IN ACTIVE NW FLOW PATTERN. WHILE SYSTEM LOOKS A BIT STRONG...WILL ADD RAIN CHANCES FOR THE THU-FRI TIME FRAME. CONFIDENCE IN THIS IS FAIRLY LOW GIVEN VERY CHANGEABLE MIDLEVEL PATTERN AND WIDE VARIETY OF MODEL SOLUTIONS. ISC GRIDS OUT BUT WILL MAKE SOME SMALL CHANGES BEFORE SENDING. .SGF... MO...NONE. KS...NONE. DSA
In the hours before
Local storm report, Aug 23, 10:36 AM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1036 AM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1028 AM SPRINGFIELD MO WIND DAMAGE
08/23/02 GREENE TREES DOWN BY HIGH
WIND. TRACTOR TRAILER
BLOWN OFF OF I 44.
REPORTED BY PUBLIC.
1031 AM REPUBLIC MO WIND DAMAGE
08/23/02 GREENE TREES DOWN IN TOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 23, 10:42 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1042 AM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1028 AM SPRINGFIELD MO WIND DAMAGE
08/23/02 GREENE TREES DOWN BY HIGH
WIND. TRACTOR TRAILER
BLOWN OFF OF HWY 174.
REPORTED BY PUBLIC.Local storm report, Aug 23, 11:29 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1129 AM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM REPUBLIC MO 80 MPH TSTM GUST
08/23/02 GREENE NUMEROUS LARGE TREES
DOWN. HOUSE AND
OUTBUILDING DAMAGE.
REPORTED BY STORM
SPOTTER.Special weather statement, Aug 23, 1:00 PM CDT, 3 hours 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT FRI AUG 23 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS THE MAIN STORM THREAT. * AREAS AFFECTED AND TIMING... NOW THROUGH 7 PM. IN COUNTIES ALONG AND SOUTHEAST OF A LINE FROM SALEM TO BRANSON. SCATTERED THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI FROM SALEM AND HOUSTON EXTENDING SOUTHWEST TO NEAR AVA...GAINESVILLE...AND FORSYTH WILL MOVE EAST AND SOUTHEAST THROUGH THE REST OF SOUTH CENTRAL MISSOURI THIS AFTERNOON. OTHER SCATTERED STORMS WILL ALSO BE POSSIBLE OVER SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI FROM THE GIRARD AND JOPLIN AREAS EAST TO SPRINGFIELD AND SOUTH TO THE ARKANSAS STATE LINE. * SPOTTER ACTIVATION OUTLOOK... STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTH CENTRAL MISSOURI THIS AFTERNOON. STORMS IN SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS APPEAR TO BE LESS ORGANIZED IN NATURE...AND SPOTTER ACTIVATION IS NOT EXPECTED. EMERGENCY MANAGERS AND SPOTTERS SHOULD CONTINUE TO MONITOR LOCAL THUNDERSTORM TRENDS. * DISCUSSION... SCATTERED THUNDERSTORMS WILL INTENSIFY OVER SOUTH CENTRAL MISSOURI ALONG AN OUTFLOW BOUNDARY AHEAD OF ALREADY EXISTING THUNDERSTORMS IN SOUTHERN MISSOURI. THESE STORMS WILL INTENSIFY IN AN UNSTABLE AIR MASS OVER SOUTH CENTRAL MISSOURI THIS AFTERNOON. OTHER STORMS NEAR JOPLIN ARE ALSO EXPECTED TO INTENSIFY WITH DAYTIME HEATING. * EXTENDED OUTLOOK THROUGH THURSDAY... ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHERN MISSOURI ON SATURDAY AND SATURDAY NIGHT. DSA THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Aug 23, 2:56 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1028 AM SPRINGFIELD MO WIND DAMAGE
08/23/02 GREENE TREES DOWN BY HIGH
WIND. TRACTOR TRAILER
BLOWN OFF OF HWY 174.
REPORTED BY PUBLIC.
1031 AM REPUBLIC MO WIND DAMAGE
08/23/02 GREENE TREES DOWN IN TOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1050 AM REPUBLIC MO 80 MPH TSTM GUST
08/23/02 GREENE NUMEROUS LARGE TREES
DOWN. HOUSE AND
OUTBUILDING DAMAGE.
REPORTED BY STORM
SPOTTER.Local storm report, Aug 23, 3:48 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 PM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM NEOSHO MO WIND DAMAGE
08/23/02 NEWTON POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0340 PM NEOSHO MO .75 INCH HAIL
08/23/02 NEWTONThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 4:42 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.